Montana, 2023High Wind in Montana, December 2 to 5, 2023
December 2 to 5, 2023 · NWS TFX · 8 events in 7 counties and zones
A series of rather potent shortwaves and associated zonal flow resulted in a period of stronger winds across the plains of North-central Montana early in December. Short breaks were observed between periods of higher winds, resulting in several rounds of High Wind Warnings.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of rather potent shortwaves and associated zonal flow resulted in a period of stronger winds across the plains of North-central Montana early in December. Short breaks were observed between periods of higher winds, resulting in several rounds of High Wind Warnings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 2, 8:37 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 2, 8:37 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
837 PM MST Sat Dec 2 2023
.SYNOPSIS...
Periods of strong winds and primarily mountain snow are expected
with the passage of two PAcific weather systems this weekend with
the first system moving through the region this evening. After a
brief lull early Sunday, the system moves across the area late
Sunday afternoon through early Monday. Much above average
temperatures are then expected Tuesday and Wednesday as a ridge of
high pressure builds in.
&&
.UPDATE...
The evening update has been published. Gusty winds and scattered,
mostly mountain, snow showers following the passage of a Pacific
cold front will gradually diminish heading into the overnight
hours. Most of the impacts in terms of slippery/snow covered roads
and reduced visibility have been in the Homestake Pass area and
west/northwest Beaverhead County. The Winter Weather Advisories
for the Rocky Mountain Front zones were extended to midnight due
to ongoing snow showers and gusty winds there. These advisories as
well as the one for the Chief Joseph/Big Hole Pass area look like
they will be allowed to expire at midnight. I considered adding
the Homestake Pass area to the advisory, but held off since these
impacts should be short lived.
Winds have been gusty at times, but have largely fell short of
warning criteria; however, there is still some opportunity for
gusts to become strong, so the two High Wind Warnings left
(MacDonald Pass area/Judith Basin County) were left as is. Pops
were adjusted per current trends and winds were lowered at bit for
the overnight hours. The remainder of the forecast remains in
good shape. - RCG
&&
.AVIATION...
448 PM MST Sat Dec 2 2023 (03/00Z TAF Period)
A fast moving Pacific shortwave and attendant cold front will
continue to move the region this evening into tonight. Strong west
to northwesterly flow aloft will maintain gusty winds, mountain wave
activity, and instances of low level wind shear through 03/09Z
before decreasing in a west to east fashion. Snow shower activity
will be mostly confined to the mountains, but KHLN, KEKS, and KBZN
may see brief a brief period of snow showers along with low VFR/MVFR
conditions through 03/06Z. After a brief of lighter winds on Sunday,
the next shortwave approaches Sunday afternoon and evening and
delivers another round of strong, gusty winds and mostly mountain
snow showers. - RCG
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.PREV DISCUSSION...
/ISSUED 127 PM MST Sat Dec 2 2023/
Periods of strong winds and mainly mountian snow will impact the
area through early Monday as a series of fairly vigorous
shortwave troughs move across the region. Satellite imagery this
afternoon shows the initial mid level wave beginning to dampen as
it reaches the northern Rockies while next system upstream still
appears fairly potent as it tracks across the Gulf of AK.
Snow was developing across western MT this afternoon ahead of the
incoming front associated with the initial system with a period
of accumulating snow expected near the continental divide from
Rogers Pass north to the Canadian border through early this
evening. A less organized area snow showers will accompany the
front east across north-central and southwest MT this evening.
Snow accumulations of 1- 4 inches are still expected along the
continental divide north of Rogers Pass this afternoon with the
Marias Pass area the most likely travel corridor to be affected
and a winter weather, advisory remains in effect through 6pm.
Further south and east, some more organized snow showers could
bring localized accumulations to around 2 inches near the ID and
WY borders. Strong winds are primarily a concern for portions of
north-central MT through tonight but gusty winds will be
widespread across all areas, peaking with the frontal passage this
evening. A High Wind warning remains in effect for areas along
and to the lee of the Rocky Mtn Front and across the Judith Basin
area where terrain/wind interaction is most likely to produce
some gusts in excess of 50kts.
A brief period of low-amplitude ridging translates east across
the area late tonight through early Sunday allowing for a
relatively dry period with winds relaxing some before the next
period of strong wind develops late Sunday through Monday morning
in association with the system currently moving through the Gulf
of AK. Mid level winds are stronger with this system as it
crashes the weak ridge over the region, which also creates a more
favorable (stable) temperature profile for mountain wave
enhancement at the onset Sunday night. Model ensembles have a 60%
or greater probability for strong winds (> 50Kt gusts) west of
I-15 from northern Lewis and Clark county north to the Canadian
border as well as areas adjacent to the N/E slopes of the Little
Belt, Highwood and Bears Paw mountains where the High Wind Warning
continues. Precipitation looks to again be focused near the
continental divide with some minor snow accumulation possible at
some passes initially Sunday night before snow levels rise Sunday
night through Monday with warming aloft.
Upper level ridging amplifies Monday into Tuesday with additional
warming pushing temperatures well above seasonal averages with
some areas potentially seeing daytime maximum temperatures
around 60 Tuesday. While strong winds look to peak Sunday night,
windy conditions are likely to continue through at least Tuesday
on the plains as disturbances passing over the ridge enhance the
surface trough to the lee of the Rockies at times. A plume of
moisture with sub-tropical origins also continues to move over
the ridge early next week, keeping cloud-cover plentiful and
overnight lows on the mild side, while also keeping humidity on
the higher side despite the westerly flow.
Longer range model ensembles are in very good agreement in the
depiction of large scale upper level ridging centered across the
area Tuesday progressing east as the next upper trough from the
Pacific moves onshore and into the western US by the end of the
week. Cluster analysis reveals some differences in timing/and
amplitude of the trough late next week with about 2/3 of model
ensemble members supporting a more amplified trough than the mean.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 26 45 37 52 / 10 10 10 20
CTB 24 43 33 47 / 10 10 10 10
HLN 24 44 33 51 / 60 20 20 30
BZN 17 39 29 50 / 60 10 20 30
WYS 7 27 21 35 / 100 80 80 60
DLN 17 37 27 47 / 50 20 10 10
HVR 24 43 30 48 / 60 10 10 10
LWT 24 42 30 47 / 30 0 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MST tonight for East
Glacier Park Region-Northwest Beaverhead County-Southern Rocky
Mountain Front.
High Wind Warning from 2 PM Sunday to 11 AM MST Monday for East
Glacier Park Region-Eastern Glacier, Western Toole, and Central
Pondera-Northern High Plains-Southern High Plains-Southern Rocky
Mountain Front.
High Wind Watch from Sunday afternoon through Monday morning for
Bears Paw Mountains and Southern Blaine-Cascade County below
5000ft-Eastern Pondera and Eastern Teton-Eastern Toole and
Liberty-Fergus County below 4500ft-Gates of the Mountains-Snowy
and Judith Mountains-Upper Blackfoot and MacDonald Pass-Western
and Central Chouteau County.
High Wind Warning until midnight MST tonight for Upper Blackfoot
and MacDonald Pass.
High Wind Warning until 4 AM MST Sunday for Judith Basin County
and Judith Gap.
High Wind Warning from 5 PM Sunday to 11 AM MST Monday for
Judith Basin County and Judith Gap.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 2, 5:43 PM MST, 4 hours before
Special Weather Statement
National Weather Service Great Falls MT
543 PM MST Sat Dec 2 2023
MTZ320-322>330-030330-
Big Belt, Bridger and Castle Mountains-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Madison River Valley-Gallatin Valley-
Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Trident, Maudlow, Battle Ridge Pass,
Bozeman Pass, Deep Creek Pass, Montana City, Clancy, Boulder,
Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend,
Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall,
Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman,
Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass,
Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass,
Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass
543 PM MST Sat Dec 2 2023
...Scattered snow showers and gusty winds will continue moving
through Southwest Montana through the evening hours...
Scattered snow showers and gusty westerly winds in excess of 40
mph at times will impact Southwest Montana for the remainder of
the evening. Total snow accumulations up to 3 inches will be
possible at pass level, particularly over Big Hole and Chief
Joseph Pass. Impacts will include slippery roads and reduced
visibility down to a mile or less with the heavier snow showers.
Snow impacts will mostly be over the mountain passes, but lower
elevations may see brief periods of reduced visibility and minor
snow accumulations as well.
Anyone traveling this evening should be prepared for potential
rapid changes to wintry driving conditions over short distances.
High Wind, Gates of the Mountains
- When
- December 2, 9:43 PM MST
- Where
- Gates of the Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.215, -111.868 (the zone’s center; the record gives no point)
Mesonet sensor MTSBN Sieben Flats measured a single gust of 60 mph.
High Wind, Northern High Plains
- When
- December 3, 5:23 PM MST
- Where
- Northern High Plains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.467, -112.610 (the zone’s center; the record gives no point)
Mesonet station MTBRN Two Medicine Bridge (MT DOT) measured a lone gust to 71 mph.
High Wind, Eastern Glacier, Western Toole, and Central Pondera
- When
- December 3, 6:50 PM MST
- Where
- Eastern Glacier, Western Toole, and Central Pondera forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.529, -112.306 (the zone’s center; the record gives no point)
Ambient Weather Equipment measured a gust of 64 mph at LJ Johnson farm in northeastern Glacier County.
High Wind, Southern High Plains
- When
- December 3, 7:45 PM MST to 9:15 PM MST
- Where
- Southern High Plains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.480, -112.315 (the zone’s center; the record gives no point)
Mesonet station DELMT Dellwo (MCSCN) measured two wind gusts in excess of 60 mph, including a peak gust of 72 mph.
High Wind, East Glacier Park Region
- When
- December 3, 9:00 PM MST
- Where
- East Glacier Park Region forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.467, -112.610 (the zone’s center; the record gives no point)
Mesonet station LGPVC Logan Pass Visitor Center measured a gust of 71 mph.
High Wind, Snowy and Judith Mountains
- When
- December 4, 12:52 AM MST
- Where
- Snowy and Judith Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.264, -109.224 (the zone’s center; the record gives no point)
RAWS station JPKM8 Judith Peak measured a lone gust to 59 mph.
High Wind, Ruby Mountains and Southern Beaverhead Mountains
- When
- December 4, 5:05 AM MST
- Where
- Ruby Mountains and Southern Beaverhead Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.217, -112.410 (the zone’s center; the record gives no point)
RAWS station HRKM8 Harkness measured a lone gust to 60 mph.
High Wind, Eastern Glacier, Western Toole, and Central Pondera
- When
- December 5, 11:30 AM MST to 12:04 PM MST
- Where
- Eastern Glacier, Western Toole, and Central Pondera forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.529, -112.306 (the zone’s center; the record gives no point)
ASOS station KCTB Cut Bank measured two gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in New Jersey, December 2 to 3, 202313 events
- Dense Fog in New Jersey, December 2, 20239 events
- Flash Flooding and Flooding in Florida, December 2, 20239 events
- Dense Fog in Pennsylvania, December 2, 20238 events
- Dense Fog in Pennsylvania, December 2 to 3, 20238 events
- Heavy Snow and High Wind in Idaho, December 2 to 3, 202356 kt wind · 6 events
- Winter Weather in Nebraska, December 2, 20235 events
- Dense Fog in Maryland, December 2 to 3, 20234 events
- Dense Fog in Maryland, December 2, 20233 events
- High Wind in New Mexico, December 2, 202350 kt wind · 2 events
- Dense Fog in Delaware, December 2, 20231 event
- High Wind in Washington, December 2, 202361 kt wind · 1 event